Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 200, NWS Omaha, NE

July 20, 2000Nemaha County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 20, 2000, 2:47 AM CDT for Nemaha County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 20, 2000, 2:47 AM CDT (07:47 UTC)
Expired
Jul 20, 2000, 3:30 AM CDT
In force
43 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Nemaha County, NE

The radar

The Omaha radar (KOAX), 113 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 200748
SVROMA
NEC127-200830-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
247 AM CDT THU JUL 20 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEMAHA COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 330 AM CDT

* AT 240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF JOHNSON...OR ABOUT 28
  MILES NORTHWEST OF FALLS CITY...MOVING EAST AT 65 MPH.

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

THE SEVERE THUNDERSTORM WARNING FOR LANCASTER...OTOE...GAGE AND 
JOHNSON COUNTIES HAS BEEN ALLOWED TO EXPIRE AT 245 AM.

LAT...LON 4039 9609 4027 9593 4029 9562 4052 9573

BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:55 PM CDT, 11 hours 52 minutes earlier.

Area forecast discussion, Jul 19, 2:55 PM CDT, 11 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT WED JUL 19 2000

...FORECAST CHALLENGES...TEMPS/CLDCVR/CHC & TIMING TSRA.

...SYNOPSIS...BAND OF -SHRA/-TSRA CONTINUING TO TRACK ACRS SD...INTO
ERN NE INTO WRN IA.  SHRTWV NOTED ON THE WATER VAPOR STLT IN
ADDITION TO MID LVL MOISTURE...NW FLOW AND STEEP LAPSE RATES.  SFC
DEWPOINTS FM THE LOWER 50S N TO THE MID 60S ACRS THE SRN PORTION OF
THE FORECAST AREA...WITH NE SFC FLO.

...FORECAST...MODELS STILL HAVING TROUBLE WITH THE DETAILS AND
TIMING OF -SHRA/-TSRA.  MODELS SIMILAR AS THE UPR FLOW OVER THE
MIDWEST BECOMES MORE MERDIONAL...WITH A RIDGE OVER THE ROCKIES AND
AN UPR TROF OVER SRN CA AND THE GRT LAKES.  THE RESULT IS A 30-60M
LOWERING OF HEIGHT OVER THE FCST AREA FOR THE NEXT 72HRS...WITH NW
FLO.  THE SFC HI FM IA-KS SLIDES E AS A REINFORCING SFC HI PRES IS
POISED TO DROP S INTO THE PLNS STATES.  THE SFC FRONT MOVES THRU OFK
BY THU AM AND THROUGH OMA AND LNK DURING THE AFT.

IN THE SHRT TERM...UPR LVL SHRTWV CONTINUES TO DROP SE WITH
CONSIDERABLE CLD AND ISOLD -SHRA/-TSRA.  CURRENT TEMPS AT VALLEY
CLOSE TO MOS GUID LOWS.  TON..WILL RANGE LOWS FROM 60 TO 65 FOR MOST
AREAS WITH ISOLD EVE  -SHRA/-TSRA MAINLY NE HALF OF FORECAST AREA.
OVERNIGHT...TSRA EXPECTED TO REDEVELOP WITH TROPICAL MOISTURE OVER
THE AREA AND LOWLVL JET DEVELOPS AHEAD OF THE FNT...IN ADDITION TO
MID AND UPR LVL SUPPORT LATE TON AND THURS AM.  PRECIP ASSOC WITH
THE FNT...POST-FNTL ACRS THE NRN PLNS AND BECOMES LESS ORGANIZED
OVER NEB AND BETTER ORGANIZED ALONG THE FNT IN KS AND MO.  DRIER AIR
THEN TRIES TO PUSH IN BEHIND THE FNT LATER THU.  CLDS AND PRECIP
WILL MAKE THE DIFFERENCE THU WITH CURRENT THINKING TEMPS TO BE A
CATEGORY HIGHER THAN TODAY.  WILL BREAK ZONES FROM NE TO SW WITH
WRMR TEMPS IN SW AND 30-40%POP AREA-WIDE.  DECREASING CLOUDS AND
COOLER TEMPS FOR FRID AM.

EXTENDED CONTINUES TO LOOK DRY EAST WITH COOLER THAN NORMAL TEMPS.

.OMA...NONE

ZAPOTOCNY

In the hours before

Special weather statement, Jul 19, 11:16 PM CDT, 3 hours 31 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201015-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1116 PM CDT WED JUL 19 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTERS MAY BE REQUIRED TONIGHT IN EASTERN NEBRASKA.  STORM
SPOTTERS ARE NOT LIKELY TO BE NEEDED IN SOUTHWEST IOWA.

MOISTURE RETURN FROM THE SOUTH...A COLD FRONT MOVING INTO NORTHEAST
NEBRASKA FROM THE NORTHWEST AND A SHORT WAVE MOVING EAST ACROSS
NEBRASKA WILL PRODUCE THUNDERSTORMS IN EASTERN NEBRASKA AND
SOUTHWEST IOWA TONIGHT.  A FEW OF THESE THUNDERSTORMS IN EASTERN
NEBRASKA...ESPECIALLY TO THE WEST OF A NORFOLK TO FALLS CITY LINE
COULD PRODUCE DAMAGING WINDS OR SOME LARGE HAIL.

ALL THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINS.

POWERS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 1:13 AM CDTSevere Thunderstorm WarningOAXLancaster, Seward47 min
Jul 20, 1:59 AM CDTSevere Thunderstorm WarningOAXGage, Johnson, Lancaster, Nemaha, Otoe46 min
Jul 20, 2:20 AM CDTSevere Thunderstorm WarningOAXPawnee, Richardson55 min
Jul 20, 3:12 AM CDTSevere Thunderstorm WarningOAXRichardson33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.